×

Density of integer points on affine homogeneous varieties. (English) Zbl 0798.11024

This paper is an important contribution to the fundamental problem in diophantine analysis to investigate the asymptotics of \(T \to \infty\) of \(N(T,V) = \{m \in V (\mathbb{Z}) : \| m \| \leq T\}\) of integral points of norm \(\leq T\) in an affine variety. The only general method available is the Hardy-Littlewood circle method which has certain limitations (e.g. on the codimension, on the degree of the defining polynomials and the size of the singular sets of the related varieties).
This paper seems to be inspired by J. Franke, Yu. Manin and Yu. Tschinkel [Invent. Math. 95, 421-435 (1989; Zbl 0674.14012)] who considered the problem of counting rational points of height \(\leq T\) on certain flag varieties \(G/P\), \(G\) reductive, \(P\) parabolic, involving Eisenstein series. The authors consider varieties \(V = G \cdot w_ 0 \subseteq W\) coming from rational representations of a \(\mathbb{Q}\)-semisimple (usually simple) connected group \(G\) on a \(\mathbb{Q}\)-vector space \(W\). Since \(V(\mathbb{Z})\) breaks up into finitely many \(G(\mathbb{Z})\)-orbits (by a classical theorem of Borel and Harish-Chandra) the problem can be reduced to study a single orbit \({\mathcal O} \cong G (\mathbb{Z})/H(\mathbb{Z})\) \((H\), the stabilizer of \(w_ 0\) is reductive), i.e. one has to study \[ N(T,{\mathcal O}) = \Bigl | \biggl\{ \gamma \in G (\mathbb{Z})/H(\mathbb{Z}) : \bigl \| \gamma (w_ 0) \bigr \| \leq T \biggr\} \Bigr |. \] This can be done, making full use of harmonic analysis in \(L^ 2 (G(\mathbb{R})/G(\mathbb{Z}))\) if \(V(\mathbb{R}) = G (\mathbb{R})/H(\mathbb{R})\) is symmetric, i.e. if \(H(\mathbb{R})\) is the fixed point set of some (not necessarily Cartan-) involution \(\tau\) of \(G(\mathbb{R})\) \((V(\mathbb{R})\) need to be Riemannian symmetric). In this paper it is also assumed that \(H(\mathbb{Z})\) is a lattice in \(H\), i.e. \(H(\mathbb{R})/H(\mathbb{Z})\) has finite volume (in the general case the asymptotics change by a factor \(\log T)\) and that \(G(\mathbb{R})\) is noncompact (in order that certain matrix-coefficients decay at infinity).
The main result is that \(N (T,{\mathcal O}) \sim \mu(T)\) as \(T \to \infty\), where \(\mu (T)\) is the volume of the set \(\{\dot g : \dot g \in G(\mathbb{R})/H (\mathbb{R})\), \(\| g(w_ 0) \| \leq T\}\).
This theorem also gives a “mass formula” √† la Siegel [see A. Eskin, Z. Rudnick and P. Sarnak [Int. Math. Res. Not. 65-69 (1991; Zbl 0743.11023)] if \(V\) is in addition a Hardy-Littlewood system, i.e. if \(N(T,V)\) is a product of local densities [see W. Schmidt, Acta Math. 154, 243-296 (1985; Zbl 0561.10010)]; many homogeneous affine varieties are not far from being such.
The proof is not given in full generality, since A. Eskin and C. McMullen [Duke Math. J. 71, 181-209 (1993)] have given a technically much simpler proof (see the review below). If \(W_ n = \{f(x,y)\), \(a_ ox^ n + a_ 1x^{n-1}y + \cdots + a_ ny^ n\}\), \(n \geq 3\), \(\| (a_ 0, \dots,a_ n) \|^ 2 = \sum^ n_{i=0} {h \choose i}^{- 1} a^ 1_ i\), then \({\mathcal O} \cong G (\mathbb{R})/M(\mathbb{R})\) is not (affine) symmetric. Nevertheless it is proved that \(N(T,{\mathcal O}) \sim C_{\mathcal O} T^{2/n}\), \(T \to \infty\). In general the symmetry condition can not be dropped (for an example of Eskin see the review below). The authors consider also the affine symmetric case \(V_{n,k} = \{x \in \text{Mat}_ n,\text{det} x = k\}\). \(V_{n,k} \cong G/H\), \(G = Sl_ n \times Sl_ n\), \(H = \{(g,g),g \in Sl_ n\}\), \(\tau (g_ 1, g_ 2) = (g_ 2,g_ 1)\) and prove even an error-estimate \[ N(T,V_{n,k}) = \mu(T) + O \Bigl( T^{{n^ 2-n-1 \over n+1+ \eta}} \Bigr), \] for all \(\eta>0\) (for \(n=2\) one obtains \(O(T^{5/3})\); the best known remainder is \(O(T^{4/3})\) due to Selberg [see P. Lax and R. Phillips, J. Funct. Anal. 46, 280-350 (1982; Zbl 0497.30036)]).
The paper contains also interesting related results and appendices on the volume function \(\mu(T)\) and on regularizing Eisenstein periods on \(Sl_ 2 (\mathbb{C})/Sl_ 2 (\mathbb{R})\).
Reviewer: H.Rindler (Wien)

MSC:

11G35 Varieties over global fields
14L30 Group actions on varieties or schemes (quotients)
14G40 Arithmetic varieties and schemes; Arakelov theory; heights
22E46 Semisimple Lie groups and their representations
53C35 Differential geometry of symmetric spaces
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] E. P. van den Ban, Asymptotic behaviour of matrix coefficients related to reductive symmetric spaces , Nederl. Akad. Wet. Proc. Ser. A Math. Sci. 49 (1987), no. 3, 225-249. · Zbl 0629.43008
[2] H. J. Bartels, Nichteuklidische Gitterpunktprobleme und Gleichverteilung in linearen algebraischen Gruppen , Comment. Math. Helv. 57 (1982), no. 1, 158-172. · Zbl 0492.22009
[3] B. J. Birch, Forms in many variables , Proc. Roy. Soc. Ser. A 265 (1961/62), 245-263. · Zbl 0103.03102
[4] A. Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups , Ann. of Math. (2) 75 (1962), 485-535. JSTOR: · Zbl 0107.14804
[5] A. Borel and N. Wallach, Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups , Ann. of Math. Stud., vol. 94, Princeton Univ. Press, Princeton, 1980. · Zbl 0443.22010
[6] M. Burger, J.-S. Li, and P. Sarnak, Ramanujan duals and automorphic spectrum , Bull. of Amer. Math. Soc. 26 (1992), no. 2, 253-257. · Zbl 0762.22009
[7] J. Delsarte, Sur le gitter fuchsien , C. R. Acad. Sci. Paris 214 (1942), 147-179. · Zbl 0026.38802
[8] A. Eskin, Z. Rudnick, and P. Sarnak, A proof of Siegel’s weight formula , Internat. Math. Res. Notices (1991), no. 5, 65-69. · Zbl 0743.11023
[9] M. Flensted-Jensen, Analysis on Non-Riemannian Symmetric Spaces , Reg. Conf. Ser. Math., vol. 61, Amer. Math. Soc., Providence, 1986. · Zbl 0589.43008
[10] J. Franke, Yu. Manin, and Yu. Tschinkel, Rational points of bounded height on Fano varieties , Invent. Math. 95 (1989), no. 2, 421-435. · Zbl 0674.14012
[11] Harish-Chandra, Automorphic Forms on Semisimple Lie Groups , Lecture Notes in Math., vol. 62, Springer-Verlag, Berlin, 1968. · Zbl 0186.04702
[12] R. Howe and C. C. Moore, Asymptotic properties of unitary representations , J. Funct. Anal. 32 (1979), no. 1, 72-96. · Zbl 0404.22015
[13] R. P. Langlands, On the Functional Equations Satisfied by Eisenstein Series , Lecture Notes in Math., vol. 544, Springer-Verlag, Berlin, 1976. · Zbl 0332.10018
[14] P. Lax and R. Phillips, The asymptotic distribution of lattice points in Euclidean and non-Euclidean spaces , J. Funct. Anal. 46 (1982), no. 3, 280-350. · Zbl 0497.30036
[15] K. Mahler, Zur Approximation algebraischer Zahlen III , Acta Math. 62 (1933), 91-166. · Zbl 0008.19801
[16] B. Randol, Small eigenvalues of the Laplace operator on compact Riemann surfaces , Bull. Amer. Math. Soc. 80 (1974), 996-1000. · Zbl 0317.30017
[17] Z. Rudnick, Uniform decay rates for eigenfunctions on affine symmetric spaces , preprint, 1992.
[18] Z. Rudnick and H. Schlichtkrull, Decay of eigenfunctions on semisimple symmetric spaces , Duke Math. J. 64 (1991), no. 3, 445-450. · Zbl 0789.22020
[19] P. Sarnak, Diophantine problems and linear groups , Proceedings of the International Congress of Mathematicians, Volume 1 (Kyoto, 1990), Math. Soc. Japan, Tokyo, 1991, pp. 459-471. · Zbl 0743.11018
[20] R. Scaramuzzi, A notion of rank for unitary representations of general linear groups , Trans. Amer. Math. Soc. 319 (1990), no. 1, 349-379. JSTOR: · Zbl 0704.22012
[21] W. Schmidt, The density of integer points on homogeneous varieties , Acta Math. 154 (1985), no. 3-4, 243-296. · Zbl 0561.10010
[22] E. J. Scourfield, The divisors of a quadratic polynomial , Proc. Glasgow Math. Assoc. 5 (1961), 8-20 (1961). · Zbl 0105.03501
[23] A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series , J. Indian Math. Soc. 20 (1956), 47-87. · Zbl 0072.08201
[24] C. L. Siegel, Lectures on the Geometry of Numbers , Springer-Verlag, Berlin, 1989. · Zbl 0691.10021
[25] D. Vogan, The unitary dual of \(\mathrm GL(n)\) over an Archimedean field , Invent. Math. 83 (1986), no. 3, 449-505. · Zbl 0598.22008
[26] D. V. Widder, The Laplace Transform , Princeton Math. Ser., vol. 6, Princeton Univ. Press, Princeton, 1941. · Zbl 0063.08245
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.